Hail, Sac
- When
- April 12, 4:17 PM CST
- Where
- Sac County, 0.69 mi N of Lytton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.440, -94.870
Mostly penny to nickel sized hail with some quarter sized hail mixed in.
Initial storms developed within the warm sector of a surface low that tracked northwest of the area, followed by a strong cold front with associated dry line that produced a quasi-linear (QLCS) storm mode later in the evening. Several tornadoes occurred across western into northern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Initial storms developed within the warm sector of a surface low that tracked northwest of the area, followed by a strong cold front with associated dry line that produced a quasi-linear (QLCS) storm mode later in the evening. Several tornadoes occurred across western into northern Iowa. Initially the tornadoes were associated with supercell storms, however later storms produced QLCS tornadoes as it raced east northeast across the state. In addition to the tornadoes, hail up to tennis ball size occurred with initial super cells. The later QLCS produced hail up to golf ball sized along with damaging wind gusts over 70 mph at times.
Additionally, total rainfall in excess of 2 to 4 inches fell in a swath across areas that dealt with the severe thunderstorm and tornado warnings earlier in the event. While no flash flooding was experienced, rainfall in the Winnebago River basin above Mason City resulted in minor river flooding on April 13th, exceeding minor flood stage in the morning and receding below flood stage that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 12, 2:10 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 310 PM CDT Tue Apr 12 2022 .SHORT TERM.../Tonight through Wednesday Night/ Issued at 311 PM CDT Tue Apr 12 2022 Forecast Impacts for the week: ...Moderate Risk into Tonight ...Cooler Weather Returns ...Chances for Rain/Snow return into the weekend Confidence Short Term: Medium to High Overall the evolution of the system in both a synoptic and mesoscale space is still on track. The big question that is becoming a bit more clear is the northern location of the warm front around initiation time. Previous model runs have placed the front/triple point across far northwest Iowa (specifically the HRRR/GFS) as compared to the Euro. Today the HRRR is farther south with the boundary near 23z to 01z while the GFS is still closer to its previous forecast and farther north. At 19z, the boundary is just entering SW Iowa with a large shield of stratus and now elevated convection over Iowa into MN with the stronger storms into southern MN. Recent HRRR runs have shown that any stronger convection that may develop over the north is now more focused nearer the US20 corridor, rather than the IA MN border. With that in mind, the current moderate risk for that portion of the forecast appears well placed and the westward extension back into west Iowa remains for the area of secondary development expected along the dry line in the evening from 01 to 02z across the west. Without going into great detail, forcing and shear parameter space is is on the middle to high end of the spectrum. With SBCAPE over 3200 j/kg into the early evening along the retreating warm front and 0-1km SRH over 300 to 500 m2/s2 and long hodographs, there remains a potential for discrete supercells and a strong and relatively longer lived tornado or two in that area. If storms develop slightly north of the warm front, then a large hail threat would likely dominate the mode. Any supercells that develop will move northeast/east with time along or near the warm front. As the dry line now in central Nebraska will edge east and fire off a line of storms into our west by 01z. The line of storms is anticipated to strengthen quickly to severe levels and then slowly weaken as it moves toward the I35 corridor in central and southern Iowa. These storms later in the evening will have a somewhat less potential to be tornadic, but a severe wind threat and hail threat will continue. The northern portion of the line may have an opportunity to tap into the strong 0-3km shear and continue to have a tornado threat through at least the early morning hours. This area would more likely be along and north of US20. As the synoptic low drives northeast, a weaker surge of west northwest winds will move over the region tomorrow with colder air. Lows tonight will drop to the mid 30s west to the lower 50s east. Highs tomorrow will be in the 40s to around 50. && .LONG TERM.../Thursday through Tuesday/ Issued at 311 PM CDT Tue Apr 12 2022 Confidence: Medium The remainder of the forecast will be dominated by dry weather through Saturday with a chance of rain and snow Sunday. We continue with northwest flow and cool weather into the remainder of the extended with little warming. Highs will remain in the 40s and 50s with cool April highs during the remainder of the forecast. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1250 PM CDT Tue Apr 12 2022 Main concern will be storms and wind. Winds have increased ahead of the main push of warm air and stronger gusts will continue through 19-20z north. Elevated storms firing now in far northern Iowa affecting mainly MCW and soon ALO with mainly gusty winds and possible hail. Weak showers in the south at DSM lifting north. Still some uncertainty about first batch of severe storms north this evening, but timing would be 22z-00z initiation for FOD and MCW while the main line in western Iowa will fire later between 00 and 02z, then transversing east through the night. Impacts from the second line may be limited to areas west of I35...though a smaller corridor or higher impact conditions may still ride across northern Iowa. With conditional development still in play, will update discussion as needed. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Tue Apr 12 2022 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081- 092-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. Severe storms will be possible with the potential for a few tornadoes, large hail to the size of golf balls or larger and damaging wind gusts. Gusty winds are expected this morning with a few gusts over 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed mainly this evening. IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur- Wayne-Appanoose-Davis- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. These storms are expected to reach the Interstate 35 corridor late this evening and overnight. A few of these storms may be severe with damaging wind gusts and isolated tornadoes the primary threats. Quarter sized hail may also occur. At this time, the more significant severe weather is expected west of this area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM NON-TSTM WND GST 2 WNW GRUVER 43.40N 94.75W
04/12/2022 M58 MPH EMMET IA ASOS
ASOS STATION KEST ESTHERVILLE AIRPORT.
&&Special Weather Statement National Weather Service Des Moines IA 400 PM CDT Tue Apr 12 2022 IAZ061-062-074-075-084-085-130000- Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe- Including the cities of Newton, Grinnell, Pella, Knoxville, Oskaloosa, Chariton, and Albia 400 PM CDT Tue Apr 12 2022 ...Strong Southeast Winds Developing... Winds are increasing ahead of a warm front moving into southern Iowa this afternoon. Expect winds of 30 to 45 mph at times for the next several hours. High profile vehicles may experience some problems holding the lane on area highways and interstates. Please use caution while driving this afternoon and secure any loose objects. IAZ044>048-057>060-070>073-081>083-092>094-130000- Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Decatur- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 400 PM CDT Tue Apr 12 2022 ...Strong South Winds Developing This Afternoon... Stronger south winds are near and along a warm front moving into southern Iowa this afternoon. Expect winds of 30 to 45 mph with occasional higher gusts at times for the next several hours. High profile vehicles may experience some problems holding the lane on area highways and interstates. Please use caution while driving this afternoon and secure any loose objects. REV
The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
25 hail, 9 thunderstorm wind, 6 tornado, 1 flood. Local standard time, as filed.
Mostly penny to nickel sized hail with some quarter sized hail mixed in.
Public report of dime and quarter sized hail.
Report of quarter sized hail via social media.
Quarter sized hail report via mping.
Trained spotter reported penny and quarter sized hail.
Public report of ping pong ball sized hail. Delayed report. Time estimated via radar.
Tornado developed a few miles east northeast of Palmer and moved northeast to north for the entire path. The tornado destroyed a farm buildings and also snapped several power poles producing the EF2 rating. Otherwise, much of the path was in rural cropland with a large dust cloud enveloping the tornado for much of its life.
This tornado had an unusual path with a fishhook shaped track. The tornado started to the northwest just south of 230th Street between Elm and Florida Avenues. The tornado produced EF1 damage at a farmstead on the south side of 230th street, mostly to trees. The tornado began to loop northward along Elm Avenue producing damage at a couple of farms. The tornado continued to curve toward the northeast and eventually an east northeast heading ending a little over a mile southwest of Rutland, IA.
Broadcast media reported 2.5 inch hail northwest of Gilmore City.
Public report of 2.5 inch hail northwest of Gilmore City.
This tornado also had a fishhook shape with the initial touchdown captured on video providing evidence of its northwest heading. This occurred just north of 180th Street west of Georgia Avenue. The tornado had more of a north heading upon crossing 170th Street and impacted a couple of farmstead, producing EF1 damage. The tornado continued to curve counter-clockwise eventually reaching a northeast heading. Upon crossing Iowa Avenue just north of 145th Street, numerous sizeable power poles were snapped with EF2 damage occurring. The tornado diminished about one and a quarter mile southeast of Bode, IA.
Trained spotter reported half dollar sized hail.
Penny to quarter sized hail.
Public report of dimes sized hail increasing to quarter sized.
Gust measured by algona AWOS.
Mostly penny sized hail with sporadic half dollar sized hail.
Personal weather station recorded a 60 mph gust.
Trained spotter reported golf ball sized hail.
The tornado developed just west of Iowa Avenue south of 120th Street west of Kanawha and immediately produced minor damage to outbuildings. The tornado continued east northeast and grazed the northwest edge of Kanawha with tree branches downed along with minor damage to a few houses, mainly from missing shingles. The tornado dissipated not far northeast of the town.
Law enforcement reported golf ball sized hail. Time estimated via radar.
Law enforcement reported quarter sized hail.
Public report of quarter sized hail.
Law enforcement reports trees down in Kanawha. Time estimated via radar.
Spotter reported hail half dollar to 2 inches.
Law enforcement reported golf ball sized hail.
Public report of quarter sized hail.
Public report of golf ball sized hail.
Law enforcement reported golf ball sized hail.
Law enforcement reported ping pong ball sized hail.
Trained spotter reported quarter sized hail.
Small outbuilding and large tree knocked over from the inflow into the storm at this location.
Trained spotter reported quarter sized hail.
Mping report of quarter sized hail.
Carroll AWOS gusted to 70 mph.
Personal weather station sustained at 54 mph and gusted to 75 mph.
Peak gust reported at Webster City Municipal Airport.
Peak gust at Clarion.
Personal weather station gusted to 62 mph.
This QLCS tornado developed to the southwest of the intersection of 43rd Street SW and South Federal Avenue. The tornado crossed Federal Avenue and produced EF1 damage to several commercial buildings on the east side of the road. The tornado continued northeast and damaged another commercial building along 245th Street near the Union Pacific railroad. Additional damage occurred to trees along S Kentucky Avenue and eventually near 4th Street SE near Yorktown Pike. The tornado lifted before encountering Buena Vista University - Mason City Campus.
Tornado developed south of Highway 9 and west of Warbler Avenue and moved northeast. The tornado encountered a farmstead on the south side of Highway 9 producing EF1 damage to trees and an outbuilding. The tornado continued northeast and remained in rural farmland the rest of its path.
River entered flood state at 515am LST on the 13th of April, crested at 10.91 ft at 745am LST on April 13th, and fell below flood stage at 645pm LST on April 13th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021410, 1021412, 1021411, 1021413, 1021414, 1021420, 1016432, 1016434, 1021417, 1021418, 1016445, 1021416, 1021422, 1021423, 1021425, 1021426, 1021428, 1021431, 1016456, 1021432, 1021429, 1021437, 1021434, 1021436, 1021435, 1021438, 1021439, 1021441, 1021442, 1021443, 1021444, 1021445, 1021446, 1021447, 1021451, 1021448, 1021449, 1021450, 1016480, 1016487, and more.